Overdosing on Xanax
Xanax is a well-known and often-prescribed drug used to treat chronic anxiety disorders and panic disorders. It was first introduced to the market in 1981 and soon became a “blockbuster drug,” heavily marketed as something of a miracle drug for anxiety and stress with millions of prescriptions being given out every year by doctors.
Medications like Xanax are part of a class of drugs called benzodiazepines, or “benzos.” These were developed to be safer alternatives to barbiturates – drugs that were also used to treat anxiety and related issues but that were soon found to be addictive and have a high potential for overdose death. Even a mild overdose of a barbiturate can be deadly, whereas most cases of overdose from benzos like Xanax are not fatal.
However, this doesn’t mean that Xanax is an entirely safe drug. There are still over 8,000 overdose deaths related to benzos every year in the US, according to the National Institute on Drug Abuse, and these drugs have a potential for abuse and addiction. Becoming addicted to Xanax tends to increase the chances of suffering from an overdose due to the fact that people quickly build up a tolerance to it.
Who Abuses Xanax?
People who abuse Xanax and other prescription drugs tend to come in two varieties – those who take the drug to get high and those who have been taking it with a prescription for a legitimate medical issue who developed a high tolerance and became addicted. When it comes to prescription drugs, “abuse” refers to any use without permission from a doctor or any use beyond what the doctor has ordered.
In recent years, rates of people abusing prescription drugs have been steadily increasing. The high rates of prescriptions given out for issues like pain, stress, and anxiety have resulted in many people having more than they need. Individuals often report being able to easily find medications like benzos to abuse in family members’ medicine cabinets or being given these drugs by friends for the purpose of abuse. Taking Xanax in high doses, especially if it’s crushed up to be snorted, smoked, or injected, can produce an intense euphoric high. Such an easy and often cost-free high is an attractive idea to many people.
Young people in particular, around high school and college ages especially, tend to abuse this class of drug and prescription drugs in general. Surveys have also found that women are more likely to be prescribed Xanax, giving them more exposure to the drug, though men are still more likely to abuse it. However, women are more likely to develop an addiction to Xanax than men, so it’s likely that the majority of people who abuse it by taking more than their prescription directs are women.
What Happens during a Xanax Overdose?
Benzodiazepines like Xanax are classified as central nervous system depressants. This means that they slow activity in this part of the brain, which controls a number of essential bodily functions, including the heart and respiratory system.
Typically, the thing that makes depressant overdose dangerous is respiratory depression. Victims may begin to breathe so slowly and shallowly that not enough oxygen can reach the brain, resulting in a condition known as hypoxia. Without sufficient oxygen, brain cells start dying off at an incredible rate. This can result in death within minutes, especially if breathing has stopped entirely. At this point, a person’s only chance is immediate medical attention. Even if the victim can be revived, irreversible brain damage can occur.
Anyone taking Xanax recreationally or around others doing the same should therefore be familiar with the signs of overdose to this drug. Signs of a Xanax overdose include:
- Floppy limbs
- Bluish lips or fingernails
- Shallow or no breathing
- Snoring or gurgling sounds
- No response to stimuli
Not all overdose cases will result in brain damage or death, but it should always be taken very seriously. According to the Centers for Disease Control and Prevention, 47,055 people died from drug overdose in the year 2014 alone. It can also help to understand how people end up in these dangerous situations in the first place.
How Does Overdose Happen?
Overdose is simply a higher dose of any drug that is deemed safe or “appropriate” for the individual taking it. There are many factors that determine how much of a drug an individual person can safely handle, including:
- Body mass
- Body fat content
- Tolerance to the drug
- What the person has eaten that day
- Hydration levels
Overdose can occur in a couple different ways. Unfortunately, one of these is intentional overdose. Xanax is not an uncommon choice for those looking to end their lives via overdose due to the fact that it’s a central nervous system depressant, meaning that a person who takes a massive dose of the drug is likely to fall unconscious before the dangerous symptoms start. People assume it will be a peaceful death; however, some individuals will experience paradoxical effects upon taking Xanax. These are symptoms that are the opposite of what most people get. In the case of benzos, these can include severe anxiety, panic attacks, hyperactivity, and psychosis.
Another reason that people overdose on Xanax is due to the fact that the drug can cause short-term memory loss in high doses. A trend has emerged among young people that involves takingXanax “bars,” also called “planks” or “zanies.” These names refer to long, thin, rectangular pills that contain the highest dose of Xanax available.
Taking these pills without having a high tolerance to the drug results in a euphoric high that also tends to produce blackouts – blank spots in the memory in which a person doesn’t remember anything that happened during a recent period of time.
In addition to memory loss, the high from these pills is rather short-lived, coming and going in a space of 10 or 15 minutes. People therefore tend to take more after each time the high wears off. Due to the blackouts, however, users sometimes end up forgetting that they just took a pill and end up taking another, doubling the dose. This can easily result in an overdose, especially in underage users.
A lesser-known cause of overdose from many drugs is relapse after an attempt to quit, something that is quite common among addicted individuals. According to the Journal of the American Medical Association, relapse rates are 40-60 percent for addiction disorders.
Overdose happens after relapse due to a drop in the person’s tolerance level. People who take a benzodiazepine for an extended period of time, around a few weeks or more, will find that the same dose of the drug doesn’t produce the same effect it used to. This is because the brain is adjusting to the constant presence of the medication by making the part of the brain it activates less active. A higher dose will be required if that person wants to continue controlling anxiety, or, in the case of abuse of the drug, wants to experience the same kind of high.
When a person stops taking the substance, they experience withdrawal symptoms due to the sudden lack of activity in one part of the brain. These symptoms tend to be very unpleasant and come with cravings. Many people end up relapsing during this period, especially if they make the attempt without seeking professional medical help. Unfortunately, a person’s tolerance to a drug can fall significantly even after only a few days of abstinence. Unaware of this, some individuals end up going back to the same dose of the drug they were using before they attempted to quit. With the brain unprepared for such a high dose, an overdose can occur.